Concerned about myopathy from statins? You should be.

If you’re taking a statin like atorvastatin, pravastatin, and others, you have heard that these drugs can cause muscle pain and

Collage of varius Gray's muscle pictures by Mi...

Do these hurt? Could it be your statin?

inflammation, or myopathy.

But is this actually true?

There is no question that statin use is associated with myopathies. For example, the Cleveland Clinic refers to myopathy from statins as a “common dilemma.” In fact, this relationship is associated at the molecular and genetic level. Some researchers (PDF) suggest that up to 5% of statin patients may be experiencing statin-induced myopathy.

Now 5% may not sound like a huge number, but when you consider that millions of Americans use statins to reduce their cholesterol, you can begin to understand the magnitude of this problem.

So it’s a definite problem, and any symptoms of muscle pain should be discussed with your physician.

Can CoQ10 supplements help?

We’ve discussed the many benefits of taking CoQ10, especially if you’re on a statin. Briefly, coenzyme Q 10 can help counter the tiredness and fatigue that statins may cause.

But can CoQ10 prevent or reverse myopathy?

It’s not clear. Some clinical studies suggest that coenzyme q 10 can help prevent or reduce the muscle pain caused by statins. However, other studies are not as clear.

Our general recommendation is that anyone who is taking a statin should also be taking a high-quality coenzyme q 10 supplement. Just make sure it has the technology needed to get this vitamin into your system where it can actually do some good.

Advertisements

One thought on “Concerned about myopathy from statins? You should be.

  1. Pingback: Water Pillow FAQ & the Water Pillow Advantage « The WisdomAndHealth Blog!

Comments are closed.